Alert archive / Kansas / Tornado Warnings in 2009
Tornado Warning 54, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jul 3, 2009, 8:42 PM CDT for Saline County, Kansas. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2009, 8:42 PM CDT (01:42 UTC)
- Expired
- Jul 3, 2009, 9:02 PM CDT
- In force
- 20 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Saline County, KS
The radar
The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 8:43 PM CDT | FUNNEL CLOUD | 4 Ene New Cambria, KS | FUNNEL CLOUD REPORTED BY CHASER...JUST PRIOR TO CALL IT WAS 3/4 WAY TO THE GROUND HAD LIFTED SOME AT TIME OF CALL THOUGH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 2:58 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 969 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 458 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KICT 040142
TORICT
KSC169-040215-
/O.NEW.KICT.TO.W.0054.090704T0142Z-090704T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT FRI JUL 3 2009
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN SALINE COUNTY IN CENTRAL KANSAS.
* UNTIL 915 PM CDT.
* AT 841 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 2
MILES NORTHEAST OF NEW CAMBRIA...OR 10 MILES NORTHEAST OF
SALINA...MOVING EAST AT 25 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
NEW CAMBRIA.
THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE...MOVE INTO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY STRUCTURE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR CENTRAL KANSAS.
&&
LAT...LON 3895 9735 3893 9736 3892 9737 3891 9736
3883 9736 3887 9756 3896 9756 3896 9736
TIME...MOT...LOC 0141Z 289DEG 20KT 3890 9747
$$
JAKUB2 follow-up statements
000
WWUS53 KICT 040149
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
849 PM CDT FRI JUL 3 2009
KSC169-040215-
/O.CON.KICT.TO.W.0054.000000T0000Z-090704T0215Z/
SALINE KS-
849 PM CDT FRI JUL 3 2009
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN SALINE COUNTY
UNTIL 915 PM CDT...
AT 848 PM CDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 4 MILES
NORTHEAST OF NEW CAMBRIA. THIS DANGEROUS STORM WAS MOVING EAST AT 25
MPH.
THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN
SALINE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR CENTRAL KANSAS.
&&
LAT...LON 3896 9749 3896 9736 3895 9735 3893 9736
3892 9737 3891 9736 3883 9736 3886 9750
TIME...MOT...LOC 0148Z 289DEG 20KT 3889 9743
$$
JAKUB000
WWUS53 KICT 040202
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
902 PM CDT FRI JUL 3 2009
KSC169-040211-
/O.CAN.KICT.TO.W.0054.000000T0000Z-090704T0215Z/
SALINE KS-
902 PM CDT FRI JUL 3 2009
...THE TORNADO WARNING FOR NORTHEASTERN SALINE COUNTY HAS BEEN
CANCELLED...
AT 901 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
AREA...AND NO LONGER POSES AN IMMEDIATE RISK TO LIFE OR PROPERTY.
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR CENTRAL KANSAS.
LAT...LON 3896 9749 3896 9736 3895 9735 3893 9736
3892 9737 3891 9736 3883 9736 3886 9750
TIME...MOT...LOC 0201Z 289DEG 20KT 3887 9734
$$
JAKUBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jul 3, 6:29 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 3, 6:29 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 629 PM CDT FRI JUL 3 2009 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCT-NMRS STRONG-SEVERE STORMS SHOULD CONTINUE TO DEVELOP THIS EVE FROM W-CNTRL THRU N-CNTRL KS...RESULTING FROM STRONG CONVERGENCE ALONG THE W-E FRONTAL ZONE. STRONG WIND GUSTS/HEAVY RAINFALL WILL BE MAIN IMPACT AND THIS ACTIVITY SHOULD AFFECT RSL/SLN. MCS ACTIVITY COULD PUSH SLIGHTLY SWD THRU CNTRL KS LATE TONIGHT AS 50KT S-SWRLY LOW-LEVEL JET ALLOWS SWD PROPAGATION AND POSSIBLE OUTFLOW BOUNDARY INTERACTION. THIS COULD ALLOW CONVECTION TO AFFECT HUT/ICT TERMINALS EARLY SAT AM. OTHERWISE FRONT WILL MOVE SOUTHWARD THRU SRN KS DURING DAY SAT. CAP WILL ONCE AGAIN WEAKEN BY LATE PM WITH SCT TS DEVELOPING ACROSS S-CNTRL/SERN KS BEFORE ACTIVITY PUSHES INTO NRN OK SAT EVE. JMC && .PREV DISCUSSION... /ISSUED 310 PM CDT FRI JUL 3 2009/ DISCUSSION... MAIN FORECAST CONCERNS ARE THUNDERSTORM CHANCES THROUGH THE WEEKEND. TONIGHT-SUNDAY: TEMPERATURES HAVE CLIMBED INTO THE MIDDLE TO UPPER 90S ACROSS THE FORECAST AREA...AND CUMULUS IS BUILDING TO THE WEST AND SOUTH. THE SURFACE FRONT IS STRETCHING ACROSS NORTHERN KANSAS...AND WILL REMAIN NEARLY STATIONARY TONIGHT. THERE ARE A FEW STORMS DEVELOPING ACROSS CENTRAL KANSAS AHEAD OF THE SURFACE FRONT...THAT COULD AFFECT A PORTION OF CENTRAL KANSAS THIS AFTERNOON. AN MCS IS EXPECTED TO DEVELOP TONIGHT ALONG THE FRONT...AND WILL LIKELY AFFECT CENTRAL KANSAS COUNTIES AND SOUTH CENTRAL/SOUTHEAST KANSAS AS WELL. HAVE INCREASED PRECIPITATION CHANCES TO REFLECT INCREASING CONFIDENCE IN WIDESPREAD PRECIPITATION. WOULD EXPECT MAINLY STRONG WINDS AND LARGE HAIL WITH THESE STORMS. AS PREVIOUS FORECASTER MENTIONED...MODELS ARE SHOWING THE FRONT COMING SOUTHWARD FASTER THAN THEY HAD BEEN INDICATING. CONTINUED TO KEEP PRECIPITATION CHANCES ALONG SOUTHERN KANSAS ON SATURDAY AND SATURDAY NIGHT...AND PRECIPITATION MAY IN FACT BE SOUTH OF OUR AREA BY SATURDAY NIGHT. ALSO LOWERED TEMPERATURES ACROSS CENTRAL KANSAS JUST A BIT...EXPECTING THE FRONT TO BE FURTHER SOUTH AND MORE WIDESPREAD CLOUD COVER. WILL KEEP THE FORECAST AREA DRY FOR SUNDAY...WITH THE FRONT ALONG THE TEXAS BORDER. TEMPERATURES IN THE MID TO UPPER 80S LOOK REASONABLE WITH COOLER MID-LEVEL TEMPERATURES. MONDAY-THURSDAY: THE BEGINNING OF THIS TIMEFRAME WILL BE A TRANSITION TO A MORE SUMMER PATTERN AGAIN BY THE MIDDLE OF THE WEEK. A STRONG UPPER RIDGE WILL BUILD OVER THE SOUTHERN PART OF THE COUNTRY...LEAVING THE FORECAST AREA HOT AND DRY. TEMPERATURES COULD REACH OR EXCEED 100 DEGREES BY MID WEEK. WITH WEAK NORTHWEST FLOW AT THE BEGINNING OF THE WEEK...THERE IS ALWAYS A CHANCE FOR THUNDERSTORMS. HOWEVER...WITH CONFIDENCE LOW THAT THERE WILL BE STORMS IN THE FORECAST AREA...WILL CONTINUE TO KEEP THE FORECAST DRY. SCHRECK AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN ISSUE WILL BE TIMING FRONTAL PASSAGE AND ATTENDENT CONVECTION. NORTH AMERICAN MODEL DEVELOPS THUNDERSTORMS AHEAD OF FRONT AND PROPAGATES THAT EAST SOUTHEAST...WHILE GLOBAL FORECAST SYSTEM MODEL KEEPS PRECIPITATION IN THE VICINITY OF FRONT. NOT TOTALLY DISCOUNTING NORTH AMERICAN MODEL...BUT THE PROBABILITY OF IT BEING ACCURATE ENOUGH TO USE FOR TIMING IN THE TAFS IS A STRETCH. GLOBAL FORECAST SYSTEM MODEL IS PROBABLY A BIT SLOW AND WENT WITH SOMETHING IN BETWEEN. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS SHOULD PREVAIL. USED MAINLY VCTS FOR NOW...GIVEN UNCERTAINTY OF TIMING. APPEARS THAT FRONT SHOULD BE THROUGH MOST SITES BY END OF FORECAST PERIOD. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 87 67 87 / 30 30 10 10 HUTCHINSON 68 85 64 87 / 40 30 10 10 NEWTON 69 84 64 87 / 30 30 10 10 ELDORADO 70 86 63 87 / 30 30 10 10 WINFIELD-KWLD 73 88 68 87 / 20 30 30 10 RUSSELL 67 83 60 87 / 70 10 10 10 GREAT BEND 64 83 60 87 / 60 10 10 10 SALINA 70 84 63 87 / 60 20 10 10 MCPHERSON 68 84 64 86 / 40 30 10 10 COFFEYVILLE 75 90 67 88 / 20 30 30 10 CHANUTE 73 86 66 86 / 30 30 20 10 IOLA 74 84 66 85 / 30 30 20 10 PARSONS-KPPF 74 89 66 87 / 20 30 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 3, 5:21 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 521 PM CDT FRI JUL 3 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 521 PM CDT FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STORMS WILL CONTINUE AND WILL OVERSPREAD THE AREA OVERNIGHT AS A COLD FRONT SURGES SOUTHWARD. A FEW SEVERE STORMS WILL BE POSSIBLE OVER CENTRAL KANSAS WITH LARGE HAIL AND SEVERE WINDS THE MAIN THREATS. MEANWHILE STRONG STORMS WILL BE POSSIBLE OVER THE REMAINDER OF THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW STRONG STORMS WILL BE POSSIBLE ON SATURDAY ACROSS PORTIONS OF SOUTHEAST KANSAS. A WARM-UP WILL BE ON TAP AREAWIDE NEXT WEEK WITH HEAT INDICES LIKELY EXCEEDING 100 TO 105 DEGREES BY THE END OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE POSSIBLE OVERNIGHT FOR PORTIONS OF CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK
In the hours before
Special weather statement, Jul 3, 5:14 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 514 PM CDT FRI JUL 3 2009 KSZ033-032245- LINCOLN- 514 PM CDT FRI JUL 3 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY... AT 511 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HUNTER...OR 20 MILES NORTHWEST OF LINCOLN...AND MOVING EAST AT 30 MPH. OUTFLOW WINDS AROUND 50 MPH COULD AFFECT NORTHERN PORTIONS OF LINCOLN COUNTY FROM THIS STORM. PEOPLE IN NORTHERN LINCOLN COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. JAKUB
Special weather statement, Jul 3, 5:56 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 556 PM CDT FRI JUL 3 2009 KSZ032-032330- RUSSELL- 556 PM CDT FRI JUL 3 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 555 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LURAY...OR 18 MILES NORTHEAST OF RUSSELL...AND MOVING EAST AT 25 MPH. WINDS TO 50 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
Special weather statement, Jul 3, 6:58 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 658 PM CDT FRI JUL 3 2009 KSZ032-033-040045- LINCOLN-RUSSELL- 658 PM CDT FRI JUL 3 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN AND RUSSELL COUNTIES... AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LUCAS...OR 15 MILES EAST OF RUSSELL...AND MOVING EAST AT 25 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:12 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 48 min |
| Jul 3, 11:09 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 33 min |
Nearby
Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.